Content note: the following article contains discussion relating to mental illness and suicide

My mental health took a serious turn when I switched to a different brand of contraceptionGabiSanda

I picked up my contraceptive pill on my first visit to the GP after moving to university in Cambridge. After a trial month on the brand Microgynon, which had gone surprisingly well and produced none of the side effects mentioned in the ominous leaflet, I was ready to continue with the pill as my method of contraception.

The GP prescribed me a different brand and assured me that as it had the same dosage of hormones as my trial pill, the experience would be no different. Four months later, I’d lost track of the number of essays I’d failed to even attempt; the number of meals I’d stopped myself eating because I was convinced that I didn’t deserve them; the number of times I’d rung the people I loved sobbing that I wanted to die.

The impact of the pill on my mental state governed every aspect of my life for eight months

I’d had my fair share of mental health problems before, in my early teens, but nothing as bad as this. Yet my previous experience made it easy to chalk my atrocious state of mind up to my own issues. Week after week of volatile sadness and rage passed, alternating with a horrible apathy that made degree work feel impossible. When I was rational, everything was alright – yet rational moods never lasted longer than a few hours. Then would come a plummeting sadness, one that I’d curl up in bed and try to will away while my brain tried to remind me of everything I disliked about myself. If not that, then an anger that filled my entire mind like fire. I’d obsess, over and over, about stupidly tiny and entirely irrational things - an offhand comment my mum had made, or the fact that my boyfriend hadn’t replied to my text.

I tried to fight it as I knew to fight mental health problems. But counselling sessions left me feeling numb, slightly as if I’d made the entire thing up in my head. I’d go in with a rational mindset, and after an hour of discussing all the strategies I would use to cope, I could see them wondering why I’d felt the need to come in at all. “It sounds like you’ve got it under control,” my college counsellor told me. A week later I sent my boyfriend a goodbye message, and he came sprinting to my room to find me on the floor with the biggest kitchen knife I owned.

I couldn’t believe the pill alone could be having such an effect on me 

I’m not writing any of this down for pity or attention; I’m writing it down because when I came off the pill last month, everything stopped. It’s true that I have also been teaching myself to react more healthily; mental health problems certainly don’t disappear overnight. But without a doubt the biggest factor in my recovery has been coming off a pill that I now realise was causing me to spiral wildly.

I’m angry that I didn’t realise this sooner. I'm angry that I spent months blaming my own weakness when the problem was out of my control. I’m angry that women and teenage girls are not made fully aware of the risks that the pill can pose to mental health.

Tucked away towards the end of the enormous leaflet of side effects enclosed in each pill pack are “depressive moods or mood swings”. These are listed as a ‘common’ side effect, affecting up to 1 in 10 women. What I can’t understand is why this risk doesn’t seem to be treated with as much gravity as the physical risks of the pill, such as blood clots and cancer. Although I understand that doctors cannot yet describe depression as an official side effect of the pill, it must surely be recommended that they make clear how serious its effects can be on some women.

There is a lack of consideration of the serious effects that different pills can have on different women

Part of the reason I stayed on that brand for so long was that I couldn’t believe the pill alone could be having such an effect on me. It had to be my own issues, I thought, precisely because my mental state seemed so much worse than the mild ‘mood swings’ outlined on the packet. Both my GPs at home and at university were sceptical of the idea that it was the pill which was damaging my mental health so badly. None of my counsellors ever suggested my contraception might have something to do with my mood volatility. It seems there is a lack of consideration of the serious effects that different pills can have on different women. No one had warned me that it could have such an impact. At the end of it, I was frustrated that there were so many stages where it could have been mentioned and wasn’t.

The impact of that pill on my mental health governed every aspect of my life for the eight months I was on it; the phrase “mood swings” seems too trivial to cover it. My “mood swings” were not ditsy little changes of mind but huge, exhausting pendulum motions, which drove me to self-harm and suicidal thoughts, and my relationships to breaking point.


READ MORE

Mountain View

Let's open up about mental health

Of course, this is not to say that it is just the one brand that I took which can lead to such serious problems. When I switched back to my previous prescription last month, I felt like a fog had lifted from my brain, and I was able to process my moods and regain emotional stability. But equally I know many people who had horrible experiences on Microgynon. For those who have had bad experiences, I would recommend reporting them on the government’s Yellow Card scheme; with enough anecdotal evidence, brands may have to change the wording of their side effects.

Most of all, however, I want women to know how badly the pill might affect them. If you’re going through a bad time, it isn’t silly to consider your contraception among the other factors which might be causing it. It’s not an exaggeration to say that the pill nearly took my life. I only wish I had known sooner how much of a change it would make to come off it. Women’s concerns about the pill have been dismissed for too long; we have to fight hard for a real acknowledgement of its drawbacks. 

If you have been affected by any of these issues, you can contact the  Samaritans in the UK on 116 123 or email jo@samaritans.org, and the mental health charity Mind by calling 0300 123 3393 or visit mind.org.uk.

Sponsored links